New York, 2006

Hail and Damaging Winds in New York, July 18, 2006

July 18, 2006 · NWS OKX · 12 events in 5 counties and zones

Severe thunderstorms produced damaging winds and large hail across many locations. High winds downed many whole trees, large tree branches, and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced damaging winds and large hail across many locations. High winds downed many whole trees, large tree branches, and power lines. News radio WCBS reported up to 150,000 power outages across the tri-state region.The National Weather Service confirmed that as a severe thunderstorm moved northeast, it produced a down burst near White Plains around 10:45 pm EDT. Wind damage to trees was observed from near the Scarsdale-White Plains border east through Harrison to Port Chester. Most of the wind damage in these towns was to trees, with many of them uprooted and all falling in the same direction, east to northeast (ENE). This damage was caused by 50 to 60 mph straight line winds. An embedded area of higher straight line winds occurred near the White Plains-Harrison border, the region bounded by the Maple Moor Golf Course to the east, Ridgeway Country Club to the west, and Interstate 287 to the north. Many large trees were downed in this area, some at least 3 feet in diameter. A few trees fell on houses and cars. The trees fell all in the same direction, east to northeast (ENE). The highest wind gusts were estimated up to 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 3:06 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 3:06 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
406 PM EDT TUE JUL 18 2006

.NEAR TERM (TONIGHT)...
DUE TO A LAYER OF LOWER DEWPOINT AIR RIGHT ABOVE THE SURFACE THAT
MIXED DOWN TO THE SURFACE THIS AFTERNOON...DEWPOINTS ARE NOT AS
HIGH AS FORECAST...AND THEREFORE...EVEN THOUGH TEMPERATURES ARE
RUNNING 1-2 DEGREES ABOVE FORECAST AT PLACES...HEAT
INDICES...ESPECIALLY IN THE WARNING AREA ARE NOT AS HIGH AS
FORECAST. SINCE BASICALLY AT PEAK WARMING OF DAY AND WITH NO
EVIDENCE OF HIGHER DEWPOINTS READY TO RETURN WITHIN THE NEXT 2
HOURS...AM DOWNGRADING EXCESSIVE HEAT WARNING FOR PORTIONS OF NJ
ZONES TO HEAT ADVISORY. ALSO HAVE CONSOLIDATED END TIME OF ALL
HEAT ADVISORIES TO 7PM (ALL HEAT ADVISORIES SHOULD BE SUB 100 BY
THEN). SEE CLIMATE SECTION FOR INFO ON HIGHS TODAY.

AS FAR AS SEVERE POTENTIAL GOES...STRONG (30-40KT) UNIDIRECTIONAL
FLOW AT 700-600MB...WITH GOOD SPEED SHEAR BENEATH THAT...SUPPORTS
POTENTIAL FOR SQUALL LINES/BOW ECHOES LATE THIS AFTERNOON AND
EVENING. STRONGEST STORMS SHOULD BE THIS EVENING WITH AREA
(ESPECIALLY N/W OF NYC) UNDER RIGHT ENTRANCE REGION TO 100KT 300MB
JET...ALSO HAVE THETA-E RIDGE AXIS CROSSING THIS EVENING (AREA
JUST TO RIGHT OF AXIS HAS BEST LOW LEVEL THERMO IN SUPPORT OF
CONVECTION). PRECIPITABLE WATERS ON 18Z SOUNDINGS AROUND 1.5
INCHES ACROSS NE US. OKX SOUNDING HAD 3326 J/KG OF CAPE AT
18Z...VERY IMPRESSIVE FOR THESE PARTS.

COLD FRONT SLIDES THROUGH TRI-STATE AROUND MIDNIGHT (W) TO 3AM
(E)...USHERING IN MUCH LOWER DEWPOINTS (L-M60S) AND LOWS ABOUT 10
DEGREES COOLER THAN LAST NIGHT AS WELL. SHOALWATERS OF -2 TO -4 IN GFS
WITH FRONT...SO COULD SEE SOME ELEVATED CONVECTION WITH PASSAGE
(THIS WOULD BE IN ADDITION TO ANY STORMS SEEN AHEAD OF IT).

&&

.SHORT TERM (WEDNESDAY THROUGH FRIDAY)...
NEITHER NAM NOR GFS SEEMS TO BE EXACTLY ON TOP OF CURRENT OVERALL
SITUATION...PREFER CANADIAN WHICH IS COMPROMISE BETWEEN THE TWO
(THOUGH A BIT CLOSER TO THE NAM THAN GFS).

TOMORROW SHOULD BE A REFRESHING DAY (UNLESS YOU ENJOY HEAT AND
HUMIDITY) WITH HIGHS GENERALLY L-M80S (COOLER ALONG COAST)
DEWPOINTS IN THE M60S...PRODUCING HEAT INDICES IN THE M-U 80S
(VICE THE 95-104 OF TODAY). SHOULD BE DRY WITH BUILDING HEIGHTS
AND AN EASTERLY (STABLE MARINE) FLOW SETTING UP IN THE LOW LEVELS
BY AFTERNOON. LOW-MID LEVEL RIDGE SHOULD KEEP THINGS DRY WEDNESDAY
NIGHT AS WELL...AND ALLOW LOWS TO FALL TO THE M-U60S (A70 NYC
HEAT ISLAND).

BOTH GFS AND NAM SOUNDINGS IN BUFKIT SHOW SOME INSTABILITY
(AROUND 500J/KG CAPE) THU AFTERNOON...SO HAVE SLIGHT CHANCE
SHOWERS/THUNDERSTORMS THEN. CONTINUES WEAK ONSHORE FLOW THOUGH
WILL ACTUALLY PRODUCE HIGHS THURSDAY A TAD COOLER THAN TOMORROW
(A80-M80S).

CONTINUE SLIGHT CHANCE POPS THU EVENING THEN INCREASE SLIGHTLY TO
RAISE TO LOW CHANCE POPS ACROSS NW ZONES TO REFLECT CANADIAN
INDICATING TAIL OF 5H VORT LOBE PASSING LATE THU NIGHT. AIR MASS
MODIFICATION WILL PRODUCE LOWS A TAD WARMER THAN WED NIGHT (U60S-
L70S).

NOTE: SINCE FAVORED CMC DID NOT BUY INTO FASTER GFS TIMING
OF FRONT AS TD #2 (NOT REFLECTED IN 12Z GFS) WILL ACT TO HANG UP
FRONT (AS DONE IN CMC/NAM/UKMET - THOUGH PROBABLY NOT AS MUCH AS
INDICATED IN NAM). RESULT IS DO NOT UP POPS UP TO CHANCE THROUGH
OUT UNTIL FRIDAY AFTERNOON WHEN CMC BRINGS FRONT THROUGH...HIGHS
WITH AFTERNOON FRONTAL PASSAGE M-U80S (COULD SEE 90 ACROSS NE NJ
HOT SPOTS AND OF COURSE A TAD COOLER ALONG THE COAST).

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
BLEND OF 6Z GFS/0Z ECMWF USED FOR EXTENDED (THIS GENERALLY
SUPPORTED BY 12Z GFS). SOLUTION HAS FRONT STALLING OUT TO S OF CWA
WITH OCCASIONAL WAVES OF LOW PRESSURE RIDING UP ALONG IT...SO
GENERALLY RUN SLIGHT CHANCE POPS...THOUGH DO GO WITH CHACHANCE CHC POPS LATE SAT
NIGHT AND SUNDAY TO REFLECT SURFACE WAVE SUGGESTED BY GFS/ECMWF
THEN). TEMPERATURES GENERALLY ARE CLOSE TO BLEND OF MEX/MEX
ENSEMBLE MEAN NUMBERS...WITH LOWS GENERALLY 65-70 AND HIGHS 80-85
(A BIT COOLER WITH PRECIPITATION ON SUNDAY).

&&

.AVIATION...
WITH THE EXCEPTION OF KGON...VFR CEILINGS AND VSBYS EXPECTED OUTSIDE OF
ANY CONVECTION. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH
EARLY THIS EVENING ACROSS NORTHEAST NEW JERSEY AND THE LOWER HUDSON
VALLEY...AND COVERS KBDR AS WELL. AS SUCH...HAVE INCLUDED A CB
ATTACHMENT WITH G35KT IN A TEMPO GROUP FOR TERMINALS IN THESE AREAS.
KGON HAS HAD MVFR VSBYS IN HZ MUCH OF THE DAY AND WILL PROBABLY
REMAIN THAT WAY UNTIL FROPA EARLY THIS EVENING.

WINDS OUTSIDE OF CONVECTION WILL REMAIN LIGHT AND SHIFT N/NE THIS
EVENING.

&&

.MARINE...
FAIRLY TRANQUIL CONDITIONS ARE EXPECTED TO PREVAIL OVER
THE THE FORECAST WATERS DURING THE FORECAST PERIOD. A COLD FRONT
WILL CROSS THE WATERS LATE THIS EVENING. TD #2 IS FORECAST TO BECOME
A TROPICAL STORM OVER THE NEXT 24 HOURS...BUT THE LATEST NHC
FORECAST TRACK KEEPS THE SYSTEM WELL SOUTH OF THE FORECAST WATERS.
NONETHELESS...SWELLS MAY START AFFECTING THE LOCAL WATERS FRIDAY
NIGHT OR THIS WEEKEND.

&&

.HYDROLOGY...
WITH HIGH PWS TODAY COULD HAVE HEAVY RAINFALL WITH ANY CONVECTION
TONIGHT...OTHERWISE GENERALLY EXPECT UNDER A HALF AN INCH OF
RAINFALL THROUGH THE END OF THE WEEK.

&&

.CLIMATE...

RECORD HIGHS TODAY:

BDR  95 OLD 94 IN 2002
JFK  95 OLD 04 IN 1983
LGA 99 OLD  98 IN 1999

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FOR CTZ005>011 UNTIL 7 PM TUESDAY.
NJ...HEAT ADVISORY FOR NJZ002 UNTIL 7 PM TUESDAY.
  ...EXCESSIVE HEAT WARNING FOR NJZ003>006-011 UNTIL 7 PM TUESDAY.
NY...HEAT ADVISORY FOR NYZ067>071-077-078-080 UNTIL 7 PM TUESDAY.
  ...HEAT ADVISORY FOR NYZ072>076 UNTIL 8 PM TUESDAY.
MARINE...NONE.
&&

NEAR/SHORT/LONG TERM...MALOIT
AVIATION...JC
MARINE...EKSTER
Hazardous weather outlook, Jul 18, 12:29 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
129 PM EDT TUE JUL 18 2006

CTZ005-006-009-NJZ002-NYZ067>071-191730-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
129 PM EDT TUE JUL 18 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S THIS AFTERNOON...WITH
HEAT INDEX VALUES OF 100 TO 104 DEGREES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED IMMEDIATELY.

NJZ003>005-011-191730-
BERGEN-EASTERN PASSAIC-ESSEX-UNION-
129 PM EDT TUE JUL 18 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT NEAR 100 DEGREES THIS AFTERNOON...
WITH HEAT INDEX VALUES OF 105 TO 107 DEGREES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED IMMEDIATELY.

NJZ006-191730-
HUDSON-
129 PM EDT TUE JUL 18 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT NEAR 100 DEGREES THIS AFTERNOON...WITH
HEAT INDEX VALUES OF 105 TO 107 DEGREES.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
FOR LATE THIS AFTERNOON INTO THIS EVENING...AND THE STORM PREDICTION
CENTER HAS PLACED THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS TIME PERIOD. DAMAGING WINDS ARE THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

CTZ007-008-011-NYZ077-078-080-191730-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-NASSAU-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
129 PM EDT TUE JUL 18 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S THIS AFTERNOON...WITH
HEAT INDEX VALUES OF 100 TO 104 DEGREES.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
FOR LATE THIS AFTERNOON INTO THIS EVENING...AND THE STORM PREDICTION
CENTER HAS PLACED THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS TIME PERIOD. DAMAGING WINDS ARE THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

NYZ072>076-191730-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-
129 PM EDT TUE JUL 18 2006

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT BETWEEN 95 AN 100 DEGREES THIS AFTERNOON...
WITH HEAT INDEX VALUES OF 100 TO 104 DEGREES THIS AFTERNOON AND
REMAINING AROUND 100 DEGREES INTO EARLY THIS EVENING.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
FOR LATE THIS AFTERNOON INTO THIS EVENING...AND THE STORM PREDICTION
CENTER HAS PLACED THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS TIME PERIOD. DAMAGING WINDS ARE THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

CTZ010-191730-
SOUTHERN NEW HAVEN-
129 PM EDT TUE JUL 18 2006

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S THIS AFTERNOON...WITH
HEAT INDEX VALUES OF 100 TO 104 DEGREES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED IMMEDIATELY.

CTZ012-NYZ079-081-191730-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
129 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
FOR THIS EVENING...AND THE STORM PREDICTION CENTER HAS PLACED THE
REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS TIME PERIOD.
DAMAGING WINDS ARE THE PRIMARY THREAT.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...WHICH COULD
CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ANZ330-335-338-350-353-355-191730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
129 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE PREDICTED
FOR LATE THIS AFTERNOON INTO THIS EVENING...AND THE STORM PREDICTION
CENTER HAS PLACED THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS TIME PERIOD. WIND GUSTS OVER 35 KNOTS...FREQUENT LIGHTNING...
AND LOCALLY REDUCED VISIBILITY ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SWELLS FROM TROPICAL DEPRESSION TWO...WHICH IS EXPECTED TO STRENGTHEN
INTO A TROPICAL STORM...MAY BRING SEAS ABOVE SMALL CRAFT ADVISORY
CRITERIA ON THE OCEAN FROM FRIDAY NIGHT THROUGH SUNDAY. PLEASE REFER
TO TROPICAL PREDICTION CENTER ADVISORIES FOR FURTHER DETAILS ON
PREDICTED TRACK AND INTENSITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

GOODMAN

In the hours before

Special weather statement, Jul 18, 3:10 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
410 PM EDT TUE JUL 18 2006

NYZ069-182115-
ROCKLAND-
410 PM EDT TUE JUL 18 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
ROCKLAND COUNTY...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SLOATSBURG...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR SUFFERN BY 415 PM.
  NEAR MONSEY BY 425 PM.
  NEAR NANUET BY 435 PM.
  6 MILES SOUTH OF HAVERSTRAW BY 440 PM.

PEOPLE IN CENTRAL ROCKLAND COUNTY...INCLUDING THE CITIES OF
SLOATSBURG...SUFFERN...POMONA...MONSEY...NEW CITY AND NANUET...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

EKSTER
Special weather statement, Jul 18, 3:39 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
439 PM EDT TUE JUL 18 2006

NYZ070-182145-
NORTHERN WESTCHESTER-
439 PM EDT TUE JUL 18 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR WESTCHESTER
COUNTY...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CITY...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR OSSINING BY 450 PM.
  NEAR HAWTHORNE BY 505 PM.
  NEAR MOUNT KISCO BY 510 PM.
  NEAR BEDFORD BY 520 PM.

PEOPLE IN NORTHERN WESTCHESTER COUNTY...INCLUDING THE CITIES OF
OSSINING...NORTH TARRYTOWN...HAWTHORNE...MOUNT KISCO AND BEDFORD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 35 MPH ARE EXPECTED WITH THIS
STORM.

EKSTER
Special weather statement, Jul 18, 5:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
607 PM EDT TUE JUL 18 2006

NYZ068-182300-
PUTNAM-
607 PM EDT TUE JUL 18 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR PUTNAM
COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEEKSKILL...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR MAHOPAC BY 635 PM.

PEOPLE IN SOUTHWESTERN PUTNAM COUNTY...INCLUDING THE CITY OF
MAHOPAC...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

EKSTER

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Rockland

When
July 18, 5:25 PM EST
Where
Rockland County, 5 mi N of Stony Pt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -73.983

Hail, Westchester

When
July 18, 5:35 PM EST
Where
Westchester County, Buchanan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -73.950

Hail, Westchester

When
July 18, 5:50 PM EST to 6:00 PM EST
Where
Westchester County, Yorktown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -73.817

Hail, Putnam

When
July 18, 6:10 PM EST
Where
Putnam County, Mahopac
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -73.750

Hail, Putnam

When
July 18, 6:52 PM EST
Where
Putnam County, Mahopac
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.367, -73.750

Hail, Westchester

When
July 18, 6:58 PM EST
Where
Westchester County, Granite Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -73.767

Thunderstorm Wind, Nassau

When
July 18, 9:35 PM EST
Where
Nassau County, Massapequa
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -73.450

Thunderstorm Wind, Suffolk

When
July 18, 9:40 PM EST
Where
Suffolk County, Lindenhurst
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.683, -73.383

Thunderstorm Wind, Westchester

When
July 18, 9:45 PM EST to 10:00 PM EST
Where
Westchester County, White Plains
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
41.017, -73.783

Hail, Suffolk

When
July 18, 10:00 PM EST
Where
Suffolk County, West Islip
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -73.283

Thunderstorm Wind, Suffolk

When
July 18, 10:30 PM EST to 10:35 PM EST
Where
Suffolk County, Sayville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.733, -73.083

Thunderstorm Wind, Suffolk

When
July 18, 10:46 PM EST
Where
Suffolk County, Shinnecock Hills
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.883, -72.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5526086, 5526087, 5526088, 5526089, 5526090, 5526091, 5526092, 5526093, 5526094, 5526095, 5526096, 5526097.